Sunday, 13 January 2013

When supplements don’t make sense



Supplements can be beneficial, but they aren’t right for everybody all the time. Hard as it may be to believe, in some situations, supplements do more harm than good. Some vitamins, when taken in excess, can interfere with medications and can also cause some general symptoms of malaise.

If you take any medications, you should check with your doctor to make sure the supplements you plan to take won’t affect the potency or effect of your medications. Following are a few medical conditions that can be aggravated by dietary supplements:

✓ Cancer
✓ Diabetes

✓ Heart disease
✓ Epilepsy or seizure disorder
✓ Enlarged prostate
✓ Thinning of the blood that could lead to bleeding of the gums or nose or
blood in the stool

✓ Cardiovascular disease (including high blood pressure)
✓ Hormone imbalance
✓ Parkinson’s disease

Some dietary supplements can slow down or speed up metabolism of prescription medications, so you should have your doctor review your supplements to make sure there are no interactions. Here are some that warrant medical clearance before you take any supplements:

✓ Blood thinners
✓ Anti-seizure medications
✓ Blood pressure medications
✓ Diabetes medications
✓ Psychiatric medications (including antidepressants)

No comments:

Post a Comment